Iowa, 2004

Lightning Strike in Iowa, April 20, 2004

April 20, 2004 · NWS DMX · 1 event in 1 county or zone

Thunderstorms moved through the metro Des Moines area on the morning of the 20th. Though no severe thunderstorms occurred, one of the storms caused damage in West Des Moines.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms moved through the metro Des Moines area on the morning of the 20th. Though no severe thunderstorms occurred, one of the storms caused damage in West Des Moines. Lightning struck a large multibay garage at a condominium complex. A fire was started which caused $15,000 damage to the building. None of the contents was damaged as fire fighters were able to control the blaze.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 20, 2:45 AM CST, 7 hours 15 minutes earlier.

Area forecast discussion, Apr 20, 2:45 AM CST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
345 AM CDT TUE APR 20 2004

.DISCUSSION...
MAIN FORECAST CONCERNS ARE PRECIP TRENDS AND SVR POTENTIAL THIS
AFTERNOON AND THIS EVENING. CONVECTION IS SPREADING NORTH INTO NRN
MISSOURI AND SW IOWA ALONG ELEVATED INSTABILITIY AXIS. MOISTURE
RETURN IS IN FULL SWING WITH 60+ DEWPOINTS CURRENTLY NOSING UP INTO
NE KANSAS. THE SHORT RANGE MODELS HAVE SOME DIFFERENCES IN POSITION OF
MAIN SFC LOW BUT ARE IN REASONABLE AGREEMENT ON THE ADVANCEMENT OF
THE WARM FRONT INTO IOWA TODAY. LITTLE CHANGE TO GOING FCST PLANNED
WITH CATEGORICAL POPS TODAY AND LIKELY POPS FOR A SHORT PERIOD THIS
EVENING EAST. MOST OF CWA OUTLOOKED IN SLT RISK TODAY WITH MAIN
THREAT LARGE HAIL. MAIN WINDOW FOR POTENTIAL SVR STORMS SHOULD FALL
BETWEEN 3 AND 8 PM WITH THE BIGGEST THREAT OVER THE SOUTHEAST HALF
OF THE FORECAST AREA. AGREE WITH PREVIOUS SHIFT THINKING THAT AN
ISOLATED TORNADO CANT BE RULED OUT IN THE FAR SOUTHEAST COUNTIES
NEAR THE BOUNDARY...WITH 0-3 KM CAPE APPROACHING 100 J/KG...LOW
LFC/LCL HEIGHTS...AND FAVORABLE LOW LEVEL SHEAR. HOWEVER...CLOUD
COVER SHOULD LIMIT DESTABILIZATION AND KEEP THE THREAT MINIMAL. SVR
THREAT SHOULD BE DONE AFTER MID EVENING WITH POSSIBLE LINEAR MCS
CONTINUING OVERNIGHT SOUTH AND EAST OF FORECAST AREA. LOOKING
AHEAD...KEPT MINIMAL PRECIP CHCS GOING WED AFTERNOON AND NIGHT WITH
WEAK S/W. A STRONGER SYSTEM WILL BRING MORE WIDESPREAD PRECIP TO THE
AREA THURSDAY AFTERNOON AND NIGHT. RAIN IS A GOOD BET AGAIN ON
SATURDAY. LITTLE CHANGE TO GOING TEMPS WITH GENERALLY SEASONAL
READINGS IN THE 60S FOR HIGHS AND 40S FOR LOWS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KINNEY
Hazardous weather outlook, Apr 20, 4:11 AM CST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
511 AM CDT TUE APR 20 2004

IAZ027-028-037>039-046>050-057>062-070>075-081>086-092>097-211100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CASS-
CLARKE-DALLAS-DAVIS-DECATUR-GREENE-GRUNDY-GUTHRIE-HARDIN-JASPER-
LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-
STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
511 AM CDT TUE APR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTH CENTRAL
IOWA...SOUTH OF AN AUDUBON...BOONE...WAVERLY LINE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO OVERSPREAD CENTRAL
AND SOUTHERN IOWA TODAY. A FEW THUNDERSTORMS COULD PRODUCE SMALL HAIL
THIS MORNING AND EARLY THIS AFTERNOON...BUT NO SEVERE WEATHER IS
EXPECTED. HOWEVER...SEVERE STORMS ARE POSSIBLE DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS. THE MAIN THREAT IS LARGE HAIL...
WITH A SECONDARY THREAT OF DAMAGING WIND GUSTS. THE MOST FAVORED AREA
FOR SEVERE WEATHER IS ALONG AND SOUTH OF HIGHWAY 34...WITH A LESSER
THREAT TO THE NORTH OF HIGHWAY 34.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND NIGHT.
THE THREAT OF SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY BETWEEN 3 AND 8 PM.

IAZ004>007-015>017-023>026-033>036-044-045-211100-
CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-HAMILTON-HANCOCK-
HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-
WRIGHT-
511 AM CDT TUE APR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IOWA...NORTH OF
AN AUDUBON...BOONE...WAVERLY LINE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL SPREAD NORTH ACROSS NORTH CENTRAL
IOWA TODAY. A FEW THUNDERSTORMS COULD PRODUCE SMALL HAIL THIS
MORNING AND EARLY THIS AFTERNOON...BUT ARE NOT EXPECTED TO BE
SEVERE. HOWEVER...ISOLATED SEVERE STORMS ARE POSSIBLE DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS. THE MAIN THREAT IS LARGE HAIL...
WITH A SECONDARY THREAT OF DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY BETWEEN 3 AND 8 PM.

KINNEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Polk

When
April 20, 10:00 AM CST
Where
Polk County, West Des Moines
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391352.